NPSA Preventing Fatalities from Medication ‘Loading Doses’

 In Clinical Guidelines, NPSA Warnings

A loading dose is an initial large dose of medication, given for a short period, before a lower maintenance dose is continued.

Errors have resulted in serious harm including fatalities and the main drugs involved were warfarin, amiodarone, digoxin and phenytoin.

One source of error occurs when patients move between providers (or wards) due to communication issues.

Other errors include incorrect prescribing of the loading doses, omitted or delayed administration, repeating the loading doses, not stopping them, or not starting the maintenance dose.

The NPSA recommend

  • Identifying which drugs used could be a risk
  • Effective communication processes are in place
  • Clinical checks are performed by prescribers, nurses and pharmacists
  • What to do if abnormal doses have been identified

Olanzapine depot (ZypAdhera) is an example of a new drug used in mental health which requires a loading dose.

Further information: http://www.nrls.npsa.nhs.uk/resources/?entryid45=92305&p=1

 

Photo by Dvortygirl (Own work) [CC BY-SA 3.0 (http://creativecommons.org/licenses/by-sa/3.0) or GFDL (http://www.gnu.org/copyleft/fdl.html)], via Wikimedia Commons

Recent Posts

Start typing and press Enter to search

the new NHS